Illinois, 2016

Hail in Illinois, March 1, 2016

March 1, 2016 · NWS PAH · 2 events in 2 counties and zones

Isolated thunderstorms embedded within a larger area of rain produced pea to nickel-size hail. The precipitation was associated with a southwest wind flow of warmer air ahead of a cold front over central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms embedded within a larger area of rain produced pea to nickel-size hail. The precipitation was associated with a southwest wind flow of warmer air ahead of a cold front over central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 5:53 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 1, 5:53 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
553 AM CST TUE MAR 1 2016

.UPDATE...
Issued at 553 AM CST TUE MAR 1 2016

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 312 AM CST TUE MAR 1 2016

A strong positively tilted shortwave trough will swing across the
Middle Mississippi and Lower Ohio Valleys today. Forcing for large
scale ascent in the diffluent flow ahead of the shortwave will
allow for the development of occasional showers along and ahead of
an approaching cold front today. Marginal instability will also
lead to the development of scattered thunderstorms. The best
coverage is expected during the morning hours, with activity
lingering over eastern portions of the forecast area into the
afternoon.

Per SPC's Day 1 Outlook, there is a small chance that a few of
the storms may become strong to marginally severe. The main area
of concern is in western Kentucky, where surface-based instability
is forecast to develop just ahead of the front through midday.
Outside of thunderstorms, strong gradient winds are also forecast,
just ahead of and particularly behind the cold front this
afternoon. Sustained winds of 15 to 25 mph may gust as high as 30
to 40 mph. Will address with a Special Weather Statement.

The front and its associated precipitation should be largely east
of the area by evening, with dry weather overnight and Wednesday.
Rain chances return late Wednesday night as the next shortwave
trough approaches from the northwest. Temperatures should be warm
enough to negate any concern for winter weather through daybreak
Thursday.

.LONG TERM...(Thursday through Monday)
Issued at 312 AM CST TUE MAR 1 2016

Fairly high confidence that most areas are going to get wet again on
Thursday as the next mid level short wave and associated surface low
drop southeast into the mid MS River Valley and lower OH Valley
regions. The track of the surface low does not really support a
winter event, with colder temps staying north of the low track. The
colder air should stay north of our forecast area until most of the
deeper moisture exits the region Thursday evening.

The remainder of the for4ecast looks generally precip free. Another
impulse should drop southeast into the lower Great Lakes/upper OH
Valley over the weekend, but it still looks as though its main
influence will stay north/east of our region. After a brief cool
spell Friday, temps should be on the rebound as we go through next
weekend. Many locations will likely top 60 degrees once again by
that time.

&&

.AVIATION...
Issued at 553 AM CST TUE MAR 1 2016

MVFR conditions are forecast to develop this morning as showers and
scattered thunderstorms form along and ahead of an approaching cold
front. Southwest winds ahead of the front will become northwest
behind the front this afternoon. Winds this afternoon will average
15 to 20 knots with occasional gusts of 25 to 30 knots. Most of the
precipitation should be east of the forecast terminals by early to
mid afternoon. MVFR or low VFR ceilings should persist through at
least the evening.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM...GM
AVIATION...JP
Hazardous weather outlook, Mar 1, 3:50 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CST TUE MAR 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 AM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY STRONG WIND
GUSTS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY HAZARDS WITH
ANY STRONGER STORMS...MAINLY OVER WESTERN KENTUCKY. LOCALLY HEAVY
RAIN IS ALSO EXPECTED.

STRONG GUSTY WINDS WILL DEVELOP TODAY...THIS AFTERNOON IN
PARTICULAR...BEHIND THE PASSAGE OF A COLD FRONT. REFER TO THE
SPECIAL WEATHER STATEMENT FOR MORE SPECIFICS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
TODAY...MAINLY IN WESTERN KENTUCKY.

RJP

In the hours before

Special weather statement, Mar 1, 3:37 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CST TUE MAR 1 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
337 AM CST TUE MAR 1 2016

...WINDY CONDITIONS TODAY...

A COLD FRONT WILL SWEEP ACROSS THE QUAD STATE REGION TODAY. AHEAD
OF THE FRONT...SOUTHWEST WINDS WILL AVERAGE 10 TO 20 MPH WITH
GUSTS AS HIGH AS 25 TO 30 MPH. WINDS WILL SHIFT TO THE NORTHWEST
BEHIND THE FRONT THIS AFTERNOON. BY MID AFTERNOON...NORTHWEST
WINDS SHOULD RANGE FROM 15 TO 25 MPH WITH OCCASIONAL GUSTS AS
HIGH AS 30 TO 40 MPH.

THE STRONG GUSTY WINDS COULD MAKE DRIVING A BIT MORE DIFFICULT
FOR THOSE IN HIGH PROFILE VEHICLES. OUTDOOR OBJECTS NOT TIED DOWN
MAY BE BLOWN AROUND AS WELL.

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Williamson

When
March 1, 6:55 AM CST
Where
Williamson County, 0.5 mi SE of Marion
Measured
0.88 in hail
Reported by
Social Media
Coordinates
37.725, -88.924

Hail, Saline

When
March 1, 7:33 AM CST
Where
Saline County, Carriers Mills
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.680, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620716, 618524.